Minnesota, 2008

Cold in Minnesota, December 14 to 16, 2008

December 14 to 16, 2008 · NWS ARX · 7 events in 7 counties and zones

An arctic cold front moved through during the afternoon and early evening hours of December 14th. With the frontal passage, temperatures dropped as much as 20 degrees in 2 to 3 hours at many locations.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An arctic cold front moved through during the afternoon and early evening hours of December 14th. With the frontal passage, temperatures dropped as much as 20 degrees in 2 to 3 hours at many locations. In fact, a temperature change of around 40 degrees was common from the morning to the evening hours of December 14th.

The cold was made more significant as northwest winds increased into the 20 to 30 mph range, with gusts of 35 to 45 mph. These strong winds, coupled with plummeting temperatures, created dangerous wind chills of 20 below to 40 below. Bitter cold conditions persisted through the day and into the evening on December 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 14, 2:52 AM CST, 9 hours 23 minutes earlier.

Area forecast discussion, Dec 14, 2:52 AM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
252 AM CST SUN DEC 14 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FORECAST FOCUS ON RAIN AND TEMPERATURE CONCERNS WITH THE STORM TODAY
AND TONIGHT...INCLUDING VERY COLD WIND CHILLS AND THE NEED FOR AN
ADVISORY.  ATTENTION THEN TURNS TO THE NEXT SYSTEM FOR THE LATTER
HALF OF TUESDAY.

08Z SURFACE ANALYSIS SHOWS THE CENTER OF THE LOW PRESSURE AREA OVER
EASTERN NEBRASKA...MAKING GOOD PROGRESS EAST/NORTHEAST THE LAST
SEVERAL HOURS. A WARM FRONT REACHED NORTHEAST FROM THE LOW ACROSS
SOUTHERN MN AND NORTHERN WI.  DEEP SOUTHERLY FLOW AHEAD OF THE SYSTEM
CONTINUES TO BRING WARM AND MOIST AIR INTO THE LOCAL AREA...WHICH IS
HELPING TO EXPAND CLOUDINESS. MEANWHILE TEMPERATURES PLUMMETING
QUICKLY BEHIND THE SYSTEM...WITH A BROAD AREA OF SNOW IN THE DEEPER
COLD AIR.

SYSTEM WILL TRACK NORTHEAST ACROSS SOUTHEAST MN BY MID-DAY...AND INTO
NORTHERN WI BY EVENING. THIS TRACK KEEPS THE AREA IN THE WARM SECTOR
THROUGH MUCH OF THE DAY...THUS THE PRECIP TYPE LOOKS TO REMAIN RAIN.
ISENTROPIC UPGLIDE SHOULD AID IN SATURATION...AND EXPECT AREAS OF
DRIZZLE AND/OR LIGHT RAIN TO BREAK OUT ACROSS THE AREA. MODELS HAVE
BEEN OVER-DOING THE LOW LEVEL MOISTURE THE LAST FEW RUNS...SO THIS
IS A CONCERN...BUT WITH THE MAIN FORCING NOW HERE...WILL NOT BACK
AWAY FROM THE GOING POPS/WEATHER AT THIS POINT. THE TRAILING COLD
FRONT LOOKS TO MOVE INTO THE WESTERN ZONE GROUPS AROUND NOON...AND
ACROSS THE REST OF THE FORECAST AREA BY EARLY EVENING. A WIND SHIFT
TO THE NORTHWEST WILL MARK THE START OF STRONG COLD ADVECTION. WITHIN
A FEW HOURS...READINGS SHOULD DROP SOME 20 DEGREES. POST FRONTAL
STRATUS AND DEEPENING COLD POOL SHOULD ALLOW SOME LIGHT SNOW OR
FLURRIES TO FALL...BUT THE DEEPEST MOISTURE WILL HAVE BEEN SHUNTED
NORTHEAST OUT OF THE AREA BY THEN. THUS...VERY LITTLE IF ANY
ACCUMULATION EXPECTED. HOWEVER...WITH THE MILD AND DAMP AIR IN
PLACE...WET SURFACES ARE EXPECTED TO QUICKLY FREEZE AS THE MERCURY
NOSE-DIVES. WINDS WILL BECOME QUITE GUSTY...WITH GUSTS UP AROUND
40 MPH. OVERNIGHT...THE COMBINATION OF WIND AND COLD WILL SEND WIND
CHILLS LOWER THAN -20...SO WILL GO AHEAD AND ISSUE A WIND CHILL
ADVISORY FOR MUCH OF THE FORECAST AREA...WHERE THE GREATEST THREAT
AND LONGEST TIME SCALE OF SUB -20 CHILLS EXISTS.

AS THE DRY INTRUSION MOVES IN SUNDAY NIGHT...HAVE BACKED DOWN ON
POPS AND CLOUD COVER. WITH THIS...VERY LITTLE IF ANY SNOW. BUT IT
WILL MOST CERTAINLY FEEL COLD...WITH WIND CHILLS FROM -20 TO -30.
NAM THE COLDEST WITH GUIDANCE TEMPERATURES...WITH OTHER MODELS A BIT
WARMER.  TRENDED CLOSER TO THE NAM GIVEN WHAT IS BEING SEEN ALREADY
ACROSS THE DAKOTAS THIS MORNING.

COLD ARCTIC HIGH SETTLES INTO THE NORTHERN PLAINS/UPPER MIDWEST
MONDAY THROUGH MONDAY NIGHT...WITH STRONG ARCTIC HIGH PRESSURE TAKING
UP RESIDENCE. NOT MUCH OF A TEMP RECOVERY MONDAY...WITH HIGHS RANGING
FROM THE SINGLE DIGITS TO MID TEENS. WITH SLACKENING WINDS AND
DECREASING CLOUD COVER...EXPECT LOWS TO BE QUITE CHILLY.  KNOCKED
THEM DOWN A CATEGORY OR TWO MOST PLACES.

MODELS ALL NOW IN PRETTY GOOD AGREEMENT IN BRINGING AN UPPER LEVEL
SHORT WAVE QUICKLY ACROSS THE PLAINS MONDAY NIGHT...AND ACROSS IA/IL
ON TUESDAY. AS IT DOES...A SUPPLY OF LIFT AND ELEVATED MOISTURE MOVES
OVER THE DEEP COLD DOME...GENERATING SEVERAL HOURS OF HIGH-RATIO
LIGHT FLUFFY SNOW. COBB DATA SUGGESTING RATIOS OF 15:1 TO 18:1...WITH
MODEL QPF FROM A TENTH TO A QUARTER INCH. WITH THESE PARAMETERS...
SNOWFALL FROM 2 TO 4 INCHES LOOK TO BE A GOOD BET TUESDAY AND TUESDAY
NIGHT.  WILL HAVE TO WATCH AS THE DETAILS BECOME MORE CLEAR ON
THIS...AS IT COULD NECESSITATE AN ADVISORY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

ACTIVE PATTERN LOOKS TO CONTINUE THROUGH THE MEDIUM RANGE PERIOD.
POLAR VORTEX OVER SOUTHERN CANADA CONTINUES TO SPIN WEAK DISTURBANCES
DOWN INTO THE UPPER MIDWEST FOR THE REMAINDER OF THE WEEK. ONCE SUCH
WAVE WILL MOVE THROUGH THE REGION THURSDAY/THURSDAY NIGHT. MODELS
HAVE BEEN TRENDING STRONGER WITH THE WAVE AND ASSOCIATED SURFACE
REFLECTION...AND THIS ONE LOOKS TO HAVE THE POTENTIAL FOR SOME
LIGHT ACCUMULATIONS OF SNOW FOR THE REGION. ANOTHER ONE LOOKS TO
MOVE THROUGH LATE FRIDAY...SO WILL HAVE TO MONITOR THAT POSSIBILITY
DURING LATER SHIFTS.

MW

&&

.AVIATION...

LATEST FOG/STRATUS SATELLITE IMAGERY SHOWS AN INCREASE IN MID LEVEL
CLOUDS ACROSS THE LOW AREA...ALTHOUGH LOW STRATUS WAS
DEVELOPING/EXPANDING OVER NEB. RH FIELDS SHOW AN INCREASE IN THE LOW
SATURATION EARLY THIS MORNING...WHICH WOULD RESULT IN MVFR/IFR
CEILINGS. IN ADDITION...BR WOULD ALSO RESULT AS THE SOUTHERLY WINDS
OVER THE SNOW PACK ADDS MORE MOISTURE TO THE ATMOSPHERE.
PRECIPITATION ASSOCIATED WITH AN APPROACHING STORM SYSTEM WAS TO THE
EAST...WHILE SNOW WAS FALLING OVER CENTRAL/NORTHERN MN. AT
KRST/KLSE...LIGHT PCPN LOOKS TO BECOME MORE LIKELY BY LATE
MORNING...CONTINUING INTO EARLY EVENING. AS THE FRONT PASSES BETWEEN
21-00Z...DRY AIR AND SUBSIDENCE WILL DRAW TO AN END THIS
PCPN...ALTHOUGH THE LOW CEILING SHOULD HANG AROUND THROUGH MUCH OF
MONDAY. VSBYS SHOULD ALSO RAPIDLY IMPROVE BEHIND THE FRONT...WITH
THE WINDS BECOMING STRONG AND GUSTY FROM WEST/NORTHWEST.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Dec 14, 5:00 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST SUN DEC 14 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND
EARLY THIS EVENING. COLD AIR WILL SURGE SOUTHWARD IN ITS WAKE...WITH
NORTHWEST WINDS BECOMING STRONG AND GUSTY. THIS COMBINATION OF WIND
AND COLD WILL PRODUCE DANGEROUSLY COLD WIND CHILLS...ESPECIALLY FOR
AREAS WEST OF THE MISSISSIPPI RIVER...AND OVER NORTHERN WISCONSIN.
IN THESE LOCATIONS...WIND CHILLS OF 20 TO 25 BELOW ZERO CAN BE
EXPECTED AFTER MIDNIGHT. A WIND CHILL ADVISORY IS IN EFFECT FOR
THESE LOCATIONS FROM MIDNIGHT THROUGH EARLY MONDAY AFTERNOON.

IN ADDITION TO THIS COLD...WATER ON THE ROADWAYS COULD QUICKLY
FREEZE INTO ICY PATCHES TONIGHT. MOTORISTS SHOULD BE ALERT TO THIS
POTENTIAL HAZARD IF TRAVELING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DANGEROUS WIND CHILLS OF SUNDAY NIGHT WILL CONTINUE INTO EARLY
MONDAY AFTERNOON...WITH SOME IMPROVEMENT AFTER THAT.

AN UPPER AIR DISTURBANCE WILL SPIN OUT OF THE CENTRAL PLAINS AND
OVER THE EASTERN GREAT LAKES TUESDAY NIGHT...BRINGING SNOW CHANCES
TO THE REGION. A FEW INCHES OF SNOW ACCUMULATION LOOK LIKELY AT
THIS TIME...WITH THE HIGHER AMOUNTS OVER NORTHEAST IOWA AND SOUTHWEST
WISCONSIN.

ANOTHER...POTENTIALLY STRONGER SYSTEM...WILL MOVE OUT OF THE
SOUTHERN PLAINS AND INTO THE GREAT LAKES ON THURSDAY. THIS TRACK
WOULD BE FAVORABLE FOR MORE ACCUMULATING SNOWS ACROSS THE AREA...
WITH SEVERAL MORE INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Mower

When
December 14, 12:15 PM CST to December 16, 3:00 AM CST
Where
Mower forecast zone
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

On December 14th, the temperature at the Austin Municipal Airport dropped from 39F at noon to -2F at 9 p.m. In addition, a peak wind gust of 45 mph was recorded. The lowest wind chill readings were -36F during the early morning hours of December 15th.

Cold/Wind Chill, Dodge

When
December 14, 12:30 PM CST to December 16, 3:00 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

The lowest wind chill readings observed included -36F at Dodge Center and West Concord, with peak wind gusts of 41 mph.

Cold/Wind Chill, Olmsted

When
December 14, 1:30 PM CST to December 16, 3:00 AM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

At the Rochester International Airport on December 14, the temperature dropped from 41F at noon to 0F at 9 p.m. In addition, a peak wind gust of 41 mph was recorded and wind chill values dropped to -36F during the early morning hours of December 15th. A school weather station in Rochester also recorded an unofficial wind chill of -39F.

Cold/Wind Chill, Winona

When
December 14, 2:30 PM CST to December 16, 3:00 AM CST
Where
Winona forecast zone
Reported by
AWOS
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

At the Winona Municipal Airport on December 14, the temperature dropped from 46F at 2 p.m. to 10F at 8 p.m. A peak wind gust of 35 mph was also recorded with lowest wind chill readings of -33F during the early morning hours of December 15th.

Cold/Wind Chill, Fillmore

When
December 14, 2:30 PM CST to December 16, 3:00 AM CST
Where
Fillmore forecast zone
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Lowest unofficial wind chill readings included -34F at Canton and Preston with peak wind gusts of 38 mph.

Cold/Wind Chill, Wabasha

When
December 14, 2:30 PM CST to December 16, 3:00 AM CST
Where
Wabasha forecast zone
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Lowest unofficial wind chill readings included -29F at Kellogg and -27F at Plainview, with peak wind gusts around 36 mph.

Cold/Wind Chill, Houston

When
December 14, 3:00 PM CST to December 16, 3:00 AM CST
Where
Houston forecast zone
Reported by
Mesonet
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Lowest unofficial wind chill readings included -25F at La Crescent and -23F at Caledonia with peak wind gusts around 32 mph.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139684, 139682, 139683, 139685, 139686, 139687, 139688.